Vermont, 2016Damaging Winds in Vermont, August 28, 2016
August 28, 2016 · NWS BTV · 7 events in 5 counties and zones
Scattered thunderstorms developed ahead of a cold front across northern VT during the afternoon of August 28th. A few of these storms did produce isolated wind damage to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $37,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front across northern VT during the afternoon of August 28th. A few of these storms did produce isolated wind damage to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 28, 3:28 PM EST, 37 minutes earlier.
Area forecast discussion, Aug 28, 3:28 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
428 PM EDT Sun Aug 28 2016
.SYNOPSIS...
Showers and thunderstorms will continue across the region through
this evening. A cold front will move through the north country
overnight and will bring cooler and drier air to the region on
Monday. A ridge of high pressure will build into the region Monday
night and will remain through Tuesday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 428 PM EDT Sunday...Showers and thunderstorms across the
northern portion of the forecast area at this time will slowly
come to an end around midnight tonight. A cold front will move
south from Canada overnight. Expecting low temperatures to be
mainly in the 60s overnight.
Expecting skies to start out mostly cloudy Monday morning, and
then becoming partly sunny by Monday afternoon as drier air moves
into the region. Expecting highs mainly in the 70s on Monday.
There could be some sprinkles Monday morning, but feel this is
isolated, so have not included in the forecast at this time.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 335 PM EDT Sunday...Surface front will be along the New
England coast Monday evening at the start of the short term
period, with 500 mb shortwave trough exiting the coast. Surface
high pressure and shortwave 500 mb ridging over the forecast area
Monday night with dry air. Surface dewpoints fall into the 50s and
1000-500mb mean rh drops below 30 percent. With clear skies and
light winds, good radiational cooling scenario, and lows Monday
night in the mid/upper 40s in the Adirondacks and Northeast
Kingdom, and 50s elsewhere. Will put in some patchy valley fog for
the usual places Monday night as well for potential of radiational
fog development.
Southerly flow returns quickly Tuesday when high pressure shifts
east of the area, and winds back in advance of next approaching
trough. Dry air also shifts east, and precipitable water increases
tuesday to around 1 1/4 inch, a little above normal. A weak
surface trough will move out ahead of an approaching 500 mb
shortwave trough and provide a focus for showers mainly in the
north Tuesday night. Temps Tuesday in the lower 80s except upper
70s in the Northeast Kingdom of VT and Adirondacks, supported by
850mb temps around 13c. Warmer temps Tuesday night than Monday
night with warmer southerly flow, cloud cover and higher dewpoints
all to limit radiational cooling.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 335 PM EDT Sunday...Wednesday is a transition day with
ridge over the western US and flat trough in the east. 500 mb low
moving through eastern Canada in northwest flow around the western
ridge. Surface trough pushes on through the area Wednesday and is
focus for afternoon convection, with upper trough lagging by 12
hours or so. Small amount of instability with capes near 500 j/kg.
At this point will continue with just showers and no mention of
thunder. Best chances for rain will be during the day Wednesday,
and lingering Wednesday night over higher terrain in areas favored
by upslope west to northwest low level flow.
Cold front arrives Wednesday night, and upper trough carves out
lower heights. Noticeably cooler and drier Thursday thru Saturday
with nil rain chances for the remainder of the forecast period.
850mb temps near 5-6C supporting max surface temps in the 60s to
around 70 depending on elevation. This will be a few degrees below
their climatological normals for this time of year.
Temperatures rebound late in the weekend with surface high
shifting east for warmer southerly flow on Sunday. Building ridge
in the east raises heights Saturday and Sunday, and 850 mb temps
back to 12-14C, with max surface temps those days in the low 80s.
Will see wide swings in temperatures the last half of the forecast
period with clear skies and warm sunny days, and also clear skies
and light winds at night conducive to good radiational cooling.
Initially lows will be in the 40s and 50s Wednesday night, with a
cooling trend for the remainder of the week. By Saturday morning
patchy frost is possible at Saranac Lake and across the deeper
valleys of the northeast kingdom. For Friday night/Saturday
morning lows will range from the low to mid 30s to upper
40s...except mid 50s near lake champlain. Average 1st frost at SLK
is Sept 7th...so pretty close to normal.
&&
.AVIATION /20Z Sunday THROUGH Friday/...
Through 18Z Monday...Expecting showers and thunderstorms to
develop across the region this afternoon into early this evening.
Mainly VFR conditions expected with some areas of MVFR/IFR in
showers and thunderstorms til 03Z Sunday. Some areas of IFR/MVFR in
fog from mainly 05Z til 12Z Monday, especially in sheltered valley
locations that receive rainfall this afternoon and this evening.
Outlook 18Z Monday through Friday...
18Z Monday through Thursday...mainly VFR through 18Z Wednesday, as
a ridge of high pressure builds into the region. Some areas of
MVFR in scattered rain showers 18Z Wednesday through 00Z Thursday,
as a cold front moves through the region.
Mainly VFR Thursday and Friday, as a ridge of high pressure builds
slowly southeast from Canada.
&&
.MARINE...
As of 428 PM EDT Sunday...A lake thunderstorm advisory for Lake
Champlain is in effect through this evening. Remember, winds and
waves will be locally higher in the vicinity of any thunderstorms.
A lake wind advisory for Lake Champlain is in effect through this
evening for south winds of 20 to 30 knots, and waves of 1 to 3
feet. Winds will diminish to 5 to 15 knots after midnight, and
waves will subside to 1 foot or less after midnight.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.
&&
SYNOPSIS...WGH
NEAR TERM...WGH
SHORT TERM...Hanson
LONG TERM...Hanson
AVIATION...WGH
MARINE...WGH
Hazardous weather outlook, Aug 28, 3:07 PM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
407 PM EDT SUN AUG 28 2016
NYZ026>031-034-035-087-VTZ001>012-016>019-292015-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
407 PM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
THIS EVENING. SOME THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 1:46 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
246 PM EDT SUN AUG 28 2016
NYZ028-031-VTZ001-002-281945-
EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-WESTERN FRANKLIN-
246 PM EDT SUN AUG 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLINTON...
GRAND ISLE AND WESTERN FRANKLIN COUNTIES...
AT 245 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER ALTONA...
MOVING EAST AT 20 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BEEKMANTOWN...CHAZY...MOOERS...ALTONA...ROUSES POINT...CHAMPLAIN...
NORTH HERO...ISLE LA MOTTE...ALBURGH...ALBURGH DUNES STATE PARK...
HIGHGATE FALLS...SOUTH ALBURGH...JERICHO...ELLENBURG DEPOT...GEORGIA
CENTER...STONY POINT...ELLENBURG...ALLENS BAY IN GRAND ISLE COUNTY...
REYNOLDS POINT AND GOOSE BAY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4501 7295 4475 7296 4475 7297 4476 7300
4471 7297 4477 7392 4500 7384
TIME...MOT...LOC 1845Z 264DEG 18KT 4490 7361
KGMSpecial weather statement, Aug 28, 2:44 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
344 PM EDT SUN AUG 28 2016
NYZ027-028-030-031-034-035-VTZ001>003-005-006-016-017-282045-
WESTERN CLINTON-WESTERN ESSEX-NORTHERN FRANKLIN-SOUTHERN
FRANKLIN-EASTERN CLINTON-EASTERN ESSEX-EASTERN
FRANKLIN-LAMOILLE-WESTERN CHITTENDEN-EASTERN CHITTENDEN-ORLEANS-GRAND
ISLE-WESTERN FRANKLIN-
344 PM EDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...NORTHEASTERN
FRANKLIN...NORTHEASTERN ESSEX...NORTHERN LAMOILLE...GRAND ISLE...
NORTHERN CHITTENDEN...NORTHWESTERN ORLEANS AND FRANKLIN COUNTIES...
AT 343 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM SHELDON TO DANNEMORA. MOVEMENT WAS EAST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
COLCHESTER...ESSEX JUNCTION...PLATTSBURGH INTERNATIONAL AIRPORT...
FRANKLIN...WINOOSKI...PERU...GRAND ISLE...BEEKMANTOWN...FAIRFAX...
CHAZY...DANNEMORA...MOOERS...UNDERHILL...ALTONA...RICHFORD...ROUSES
POINT...SHELDON...WESTFORD...FAIRFIELD AND BERKSHIRE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4484 7219 4448 7299 4445 7424 4486 7425
4500 7404 4500 7215
TIME...MOT...LOC 1943Z 274DEG 23KT 4487 7296 4473 7369
KGMSpecial weather statement, Aug 28, 3:46 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT SUN AUG 28 2016
NYZ028-031-VTZ001>003-005-006-016-017-282145-
EASTERN CLINTON-WESTERN CLINTON-EASTERN FRANKLIN-WESTERN
CHITTENDEN-LAMOILLE-ORLEANS-EASTERN CHITTENDEN-GRAND ISLE-WESTERN
FRANKLIN-
446 PM EDT SUN AUG 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CLINTON...
LAMOILLE...GRAND ISLE...NORTHERN CHITTENDEN...WESTERN ORLEANS AND
FRANKLIN COUNTIES...
AT 446 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR FAIRFIELD TO NEAR PLATTSBURGH
INTERNATIONAL AIRPORT. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLATTSBURGH INTERNATIONAL AIRPORT...FRANKLIN...GRAND ISLE...
BEEKMANTOWN...FAIRFAX...CHAZY...MOOERS...ALTONA...RICHFORD...ROUSES
POINT...SHELDON...WESTFORD...FAIRFIELD...BERKSHIRE...TROY...SOUTH
HERO...JOHNSON...ENOSBURG FALLS...EDEN AND BAKERSFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
IF YOU ARE ON OR NEAR LAKE CHAMPLAIN...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 4500 7210 4456 7242 4460 7371 4500 7368
TIME...MOT...LOC 2046Z 272DEG 39KT 4476 7297 4471 7345
KGM
Thunderstorm Wind, Lamoille
- When
- August 28, 4:05 PM EST
- Where
- Lamoille County, 0.49 mi W of Belvidere Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.750, -72.690
A few trees downed by thunderstorm winds on Bog road.
Thunderstorm Wind, Lamoille
- When
- August 28, 4:55 PM EST
- Where
- Lamoille County, 0.69 mi N of Johnson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 44.640, -72.680
Reports of a few trees downed by thunderstorm winds in Johnson.
Thunderstorm Wind, Grand Isle
- When
- August 28, 5:20 PM EST
- Where
- Grand Isle County, 2.54 mi NW of South Alburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 44.910, -73.310
Retired NWS employee reported 2 large trees downed by thunderstorm winds near Alburgh Country club.
Thunderstorm Wind, Grand Isle
- When
- August 28, 5:24 PM EST
- Where
- Grand Isle County, 0.69 mi N of South Alburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 44.890, -73.280
Tree and large branches down, including penetrating a roof of a house.
Thunderstorm Wind, Franklin
- When
- August 28, 5:50 PM EST
- Where
- Franklin County, 0.69 mi S of St Albans
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 44.810, -73.080
Trees down on Lower Newton road.
Thunderstorm Wind, Caledonia
- When
- August 28, 5:50 PM EST
- Where
- Caledonia County, 0.85 mi SE of Lyndon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 44.510, -72.010
A few reports of scattered tree down in the Lyndon-Lyndonville area.
Thunderstorm Wind, Essex
- When
- August 28, 6:42 PM EST
- Where
- Essex County, 0.47 mi S of Lunenburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.463, -71.680
Trees down on High Voltage wires and down across both lanes of US Highway 2.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Flash Flood and Hail in Iowa, August 28, 2016$25,000 · 52 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647958, 647959, 647962, 647963, 647964, 647967, 647968.